Arkansas, 2020

Flash Flooding in Arkansas, July 6, 2020

July 6, 2020 · NWS SHV · 3 events in 2 counties and zones

Showers and thunderstorms were numerous throughout the morning and afternoon hours on July 6th across portions of East Texas and Southwest Arkansas, ahead of a nearly stationary weak upper level low that lingered over extreme Northeast Texas. A very moist air mass was in place, with diurnal heating contributing to moderate instability, as large scale forcing was adequate ahead of the trough to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms were numerous throughout the morning and afternoon hours on July 6th across portions of East Texas and Southwest Arkansas, ahead of a nearly stationary weak upper level low that lingered over extreme Northeast Texas. A very moist air mass was in place, with diurnal heating contributing to moderate instability, as large scale forcing was adequate ahead of the trough to maintain shower and thunderstorm development through the day. Very weak winds throughout the atmosphere did not allow these storms to move much, with the very moist environment enhancing rain rates such that these storms were very efficient rainfall producers. As a result, flash flooding was observed in Texarkana as well as Magnolia in Southwest Arkansas before the storms weakened late in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 6, 6:03 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 6, 6:03 AM CST, 4 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
703 AM CDT Mon Jul 6 2020

.AVIATION...
MVFR cigs will be possible this morning across portions of E TX/N
LA/SW AR, but could be disrupted by sct convection that has
developed over E TX/Wrn LA. But otherwise, VFR conditions will
continue, although additional convection over N and Ecntrl TX will
continue to build E into E TX by mid to late morning, and
eventually into SW AR/Wrn LA by midday through mid-afternoon.
Additional sct convection should develop farther E by mid to late
afternoon, possibly affecting the ELD/MLU terminals. The
convection should gradually diminish during the evening, but
additional redevelopment is likely later this evening over E TX
and will spread E into NW LA after 06Z Tuesday. Have inserted VCTS
mention into the E TX/SHV terminals during the evening/overnight
hours, with this convection expected to spread E into extreme Srn
AR/N LA just beyond the end of the 12z TAF period. Winds today will
become SSW 4-8kts after 15Z, except strong/gusty in and near the
convection. Lt/Vrb winds will return after 00Z. /15/

&&

.PREV DISCUSSION... /issued 342 AM CDT Mon Jul 6 2020/

SHORT TERM.../Today through Tuesday/

The morning sfc analysis indicates a weak sfc trough extending
from just S of the DFW Metroplex ESE to along/just S of the I-20
corridor into Wrn and Cntrl LA. Meanwhile, the mosaic radar
imagery indicates a broad cyclonic circulation extending from NE
TX into NW LA/extreme SW AR, associated with a weak H850-700 low,
with convection beginning to increase along the Srn periphery of
this low across Ecntrl and Deep E TX, along an area of weak
convergence near the sfc trough, as well as along a weak inverted
H925 trough. The short term progs are in general agreement with
this convection gradually expanding E across the region today with
the weak convergent bndrys, with additional convection farther to
the W over Wcntrl TX enhancing convection through the day as a
weak shortwave trough, noted on the water vapor imagery over NW TX
slowly drifts E near and just S of the Red River through the day,
enhancing a W-E shear axis in VC of the I-20 corridor tonight.
Have inserted categorical/likely pops this morning across much of
E TX into Wrn LA, before expanding these high pops farther E
across SE OK/SW AR/remainder of N LA for the afternoon. The
convection/cloud cover will also help to taper max temps back this
afternoon, with readings only reaching the mid 80s, if that.

While this convection should diminish to some extent this evening,
the aforementioned shear axis and enhanced PVA should help re-
invigorate convection later this evening through the overnight
hours across portions of E TX, which should spread farther E into
much of N LA late. Thus, chance pops this evening were ramped up
to likely across these areas late, with low and mid chance pops
elsewhere across extreme NE TX/SW AR. PW's will remain between
2-2.25" today/tonight, with the slow movement/redevelopment
contributing to isolated areas of locally heavy rainfall and
training which may result in an isolated flooding threat. Did
maintain likely/categorical pops going through the morning Tuesday
across much of E TX/N LA/extreme Srn AR, with the convection
slowly shifting ENE during the afternoon as the primary elevated
circulation along the shear axis begins to gradually shift E into
SW AR/N LA. Did trend max temps Tuesday near the NBM guidance, but
should the convection remain widespread even during the afternoon,
these may need to be scaled back a few more degrees in later
forecasts.

15

&&

LONG TERM.../Tuesday Night through Monday/

The persistent weakness in the mid levels of the atmosphere,
responsible for the continued high rain chances for the last several
days, will be in place for one more day on Wednesday with scattered
to numerous showers and thunderstorms. This weakness is forecast to
lift out into the Appalachians by Thursday, being helped eastward by
and ridge of high pressure aloft that will also expand eastward from
the Four Corners Region of the country into the Plains. With the
arrival of this ridge axis will be much lower atmospheric moisture in
the form of lower PWATS, less in the way of upper forcing and
warming lower levels which will be best characterized by hotter
afternoon temperatures as we move into the end of the week. Did keep
slight chance pops across our extreme northern and eastern zones for
Friday given a weak disturbance rounding the ridge axis but given
the lower pwats across our region, would not think there would be
much in the way of storm coverage.

While the center of the upper level 600 dam ridge will remain
centered over the Four Corners region through the upcoming weekend,
the ridge axis will likely extend far enough into our region from
the west to limit anything but very isolated thunderstorm chances
that are too limited to mention this far out in the forecast. As we
move into the following work week, there are indications that this
ridge axis may begin to migrate more eastward into the Plains which
would further put a damper on any precipitation chances and further
enhance the heat.

Speaking of the heat, as our region becomes more under the influence
of this ridge axis to our west, look for temperatures to respond
accordingly. Highs will climb back into the lower and middle 90s
areawide for Thu, middle 90s areawide for Fri with mid to upper 90s
for the upcoming weekend, maybe pushing 100 degrees across our
western zones for Sun into Mon. Given how wet our soils are, we may
be hard pressed to see the mixing down of afternoon dewpoints. The
end result will likely be a return to Heat Advisory criteria as
early as the end of the work week but especially for the upcoming
weekend.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  74  85  74 /  80  60  80  40
MLU  89  74  86  73 /  80  50  80  40
DEQ  88  72  87  71 /  60  20  50  20
TXK  87  73  86  73 /  70  40  60  30
ELD  88  73  85  72 /  70  40  60  30
TYR  86  74  86  74 /  80  60  70  40
GGG  86  73  85  73 /  80  70  70  40
LFK  87  75  87  75 /  80  60  60  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15/13
Hazardous weather outlook, Jul 6, 3:48 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
448 AM CDT Mon Jul 6 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
448 AM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms will be possible
once again today across the Four State Region. While an isolated
severe thunderstorm cannot be ruled out, these storms will produce
strong wind gusts, frequent cloud to ground lightning and brief
heavy downpours. These thunderstorm chances will likely carry over
into the evening and overnight hours as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms will continue across the Four
State Region through at least Wednesday. Again, some of these
storms could be strong but widespread severe thunderstorms are not
expected at this time. A drying trend should commence Thursday
through the upcoming weekend but it will become very hot during
this time as well. A Heat Advisory will likely be needed by the
end of the week into the weekend for afternoon heat indices
meeting or exceeding 105 degrees areawide.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

13

In the hours before

Local storm report, Jul 6, 7:52 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
852 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      5 N HALLSVILLE          32.57N 94.58W
07/05/2020                   HARRISON           TX   COCORAHS

            A COCORAHS OBSERVER AND RETIRED NWS EMPLOYEE
            REPORTED THAT PAGE CREEK WAS OUT OF ITS
            BANKS AND FLOODED PORTIONS OF WALKERS MILL
            ROAD NORTH OF HALLSVILLE. HIGH WATER FLOODED
            SEVERAL NEARBY FIELDS AND YARDS, AND
            SANDBAGS WERE NEEDED TO KEEP THE WATER OUT
            OF A HOME. 6.43 INCHES OF RAIN WAS RECORDED
            BETWEEN 400-730 AM ON THE 5TH.

&&

15

The radar

The Shreveport radar (KSHV), 116 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Miller

When
July 6, 11:02 AM CST to 12:16 PM CST
Where
Miller County, 4.57 mi NW of Texarkana to 5.26 mi W of Paup
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.469, -94.114

Flash flooding was reported across several roads throughout the city of Texarkana. Several vehicles were stranded in high water.

Flash Flood, Miller

When
July 6, 11:45 AM CST to 12:16 PM CST
Where
Miller County, 1.17 mi E of Texarkana
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.431, -94.030

Flash flooding was reported at 9th Street and Broad Street near Nix Creek.

Flash Flood, Columbia

When
July 6, 1:45 PM CST to 3:45 PM CST
Where
Columbia County, 0.47 mi NW of Agricultural School to 0.44 mi NNE of Agricultural School
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.285, -93.235

Sue Street on the north side of Magnolia was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893451, 893452, 893453.